Hail, Todd
- When
- July 17, 8:47 PM CST
- Where
- Todd County, 2.07 mi S of Hewitt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.300, -95.080
During the evening of Friday, July 17th, a line of strong to severe thunderstorms that developed across northwest Minnesota, propagated south-southeast across central Minnesota and became a well defined bow echo segment. There were two areas that had the worst damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
During the evening of Friday, July 17th, a line of strong to severe thunderstorms that developed across northwest Minnesota, propagated south-southeast across central Minnesota and became a well defined bow echo segment. There were two areas that had the worst damage. One occurred in Stevens County where a swath of wind damage extended 3/4 of a mile to the southeast of Chokio, and about 1/4 of a mile wide. Many trees were snapped off just above the base, while others were uprooted. The second area was associated with straight-line winds, occasional downbursts, and two tornadoes that hit northern Isanti, and northern Chisago Counties.
There was ample instability and wind shear during the evening to hold supercell characteristics along this bow echo segment. As the storm bowed out to the southeast late in the evening, less instability and wind shear diminished the organized nature of the bow segment. However, a one bow echo segment allowed for two tornadic storms near Day and Rush City.
There was continued weakening of this bow echo overnight, with more individual line segments which caused brief, and isolated wind damage. Even local airport wind sensors, and private wind sensors were measuring wind gusts in the 40 to 50 mph range past midnight LST. The exception was in the Twin Cities metro area where the Flying Cloud airport measured a wind gust of 59 mph, and the Minneapolis/St. Paul airport measured a wind gust of 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 17, 6:02 PM CST, 2 hours 45 minutes earlier.
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
702 PM CDT Fri Jul 17 2020
.UPDATE...
Issued at 701 PM CDT Fri Jul 17 2020
Updated for Aviation Discussion below.
&&
.SHORT TERM...(This evening through Saturday night)
Issued at 255 PM CDT Fri Jul 17 2020
Main concern is the potential for severe convection tonight,
particularly from late evening into the overnight hours north of
I-94, with some concern of excessive heat Saturday afternoon and
additional severe weather potential late Saturday afternoon into
Saturday night. Short term CAM guidance is in good agreement on a
forward propogating MCS impacting the region tonight, but there
remains disagreement on where it will track (and to a lesser
extent, the timing). The environment will definitely be supportive
of strong to severe convection, with heat and moisture surging
into the region, and current MLCAPE values AOA 3000 J/KG along and
south of I-94. Visible satellite does a nice job of highlighting
where the best instability is present in terms of the currently
observed cu field. Some convection has already fired in North
Dakota, and additional activity will develop to its south and
southwest as the shortwave trough in eastern Montana moves
eastard. In addition to the instability, wind fields will be
supportive of maintining a forward propogating system as it moves
into Minnesota tonight, with 0-3 km bulk shear forecast AOA 35 kt
across northern and central Minnesota. The main question/issue is
how far south activity will track. The HRRR has been one of the
more northern solutions, but has trended a bit south with each run
through the day. The NAMNest is a southern outlier, with the
various other CAMs generally falling in between. Would initially
expect things to track eastward with a bit of a dive (and/or
southward development) later this evening, with the southern end
of the strongest activity near I-94. Damaging wind gusts will be
the main concern across our area, with widespread damaging winds a
likelihood along the axis of where the primary bowing portion of
the MCS ultimately tracks.
We should see the bulk of any lingering cloud cover from tonight's
system exit the area Saturday morning, allowing for temperatures
to climb into the 90s while dewpoints remain in the 70s. This will
result in heat indices from 100-110 across much of the area, and
wet bulb globe temperatures maxing out in the mid 80s. Excessive
heat warnings and watches cover much of the area (generally near
and south of where the frontal boundary is expected to be by mid
afternoon). We will see convection develop along the boundary
during the mid to late afternoon hours then shift east through the
evening as the upper trough moves in and helps push the front east
into Wisconsin. Damaging wind gusts and large hail would appear to
be the primary concerns given what looks to be a lack of good low
level directional and speed shear in the forecast profiles.
.LONG TERM...(Sunday through Friday)
Issued at 255 PM CDT Fri Jul 17 2020
With significant weather in the short term, stuck pretty close to
the consensus NBM guidance for the remainder of the forecast
period. Low amplitude troughing looks to remain in place through
the first part of the week, with ridging developing over the
center of the CONUS once again during the latter half of the week.
The upper jet axis will loiter nearby and just north for much of
the week, with the baroclinic zone lifting northward through the
area during the Thursday/Friday time frame. Several weak
shortwaves will move through the region over the course of the
week, and after some initial subsidence and dry air Sunday into
Monday it looks like we'll have sufficient moisture and
instability for some PoPs through much of the remainder of the
week. Given some disagreement in the model guidance, this results
in chance PoPs across much of the area from Tuesday through
Friday, and at this point there isn't enough confidence to go dry
for many specific periods of time over that span.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 701 PM CDT Fri Jul 17 2020
Incoming storms tonight is the concern, and winds could be very
strong. Timing looks to be a bit earlier than previously thought
based on short term models and current trends. Storms do appear
to be taking somewhat of a turn to the southeast, so only KRWF may
escape the storms. Have added low level wind shear in the
southwest since storms may avoid that area. After that, a quiet
day before more storms fire up later Saturday afternoon ahead of
and along the front.
KMSP...
Will bring in storms a little earlier than before, now about 06Z,
and it could even wind up being 05Z. At this point it looks like
storms will sweep across MSP, with potential for 40-50 knots or
more. Then another round of storms developing after 22z.
/OUTLOOK FOR KMSP/
Sunday...VFR. NW wind 10 to 15 kts.
Monday...VFR. W wind 5 kts.
Tuesday...MVFR possible. Chc TSRA. SE wind 5-10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory from 11 AM to 9 PM CDT Saturday for Chippewa-Dunn-
Eau Claire-Pepin-Pierce-St. Croix.
MN...Excessive Heat Warning from 11 AM to 9 PM CDT Saturday for Blue
Earth-Brown-Carver-Dakota-Hennepin-Le Sueur-Martin-McLeod-
Nicollet-Ramsey-Redwood-Renville-Rice-Scott-Sibley-Waseca-
Watonwan.
Heat Advisory from 11 AM to 9 PM CDT Saturday for Anoka-Chippewa-
Chisago-Faribault-Freeborn-Goodhue-Isanti-Kandiyohi-Lac Qui
Parle-Meeker-Sherburne-Steele-Washington-Wright-Yellow
Medicine.
&&
UPDATE...TDK
SHORT TERM...
LONG TERM...
AVIATION...TDKHazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 858 PM CDT Fri Jul 17 2020 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 181200- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 858 PM CDT Fri Jul 17 2020 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...Tonight. Damaging winds are the concern tonight as a line of severe thunderstorms in North Dakota and northwest Minnesota move southeast, reaching southern Minnesota and western Wisconsin by sunrise. Heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Heat and humidity will increase Saturday, after any morning cloud cover departs. Afternoon heat indices of 95 to 105 degrees are expected in most areas, with heat index values up to 110 degrees possible across southern Minnesota. Thunderstorms are expected to develop again late Saturday afternoon into Saturday night. A risk for severe weather and heavy rainfall will again be possible across the entire area. There is a small chance for thunderstorms Monday, and a batter chance for storms, including severe weather, on Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed overnight and again late Saturday.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
908 PM CDT Fri Jul 17 2020
MNZ041>043-180315-
Morrison-Douglas-Todd-
908 PM CDT Fri Jul 17 2020
...A LINE OF STORMS WILL AFFECT NORTHERN DOUGLAS...NORTHERN TODD AND
NORTHWESTERN MORRISON COUNTIES...
At 907 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles northwest of Poplar to 6 miles
north of Bluffton to near Ottertail to near Underwood. Movement was
southeast at 35 mph.
Wind gusts of 50 mph or greater are expected with these storms.
These storms will be near...
Hewitt around 940 PM CDT.
Bertha around 945 PM CDT.
Staples and Eagle Bend around 950 PM CDT.
Clarissa and Motley around 1000 PM CDT.
These storms will likely require warnings soon, so be certain to
monitor local radio stations and available television stations for
additional information from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and west central Minnesota.
LAT...LON 4637 9474 4635 9470 4636 9467 4631 9455
4633 9443 4629 9435 4627 9434 4624 9438
4607 9493 4585 9575 4610 9577 4611 9515
4637 9515
TIME...MOT...LOC 0207Z 298DEG 32KT 4664 9487 4656 9524 4644 9545 4634
9589
BORGHOFFThe Minneapolis radar (KMPX), 200 km away, was scanning. The volume nearest the first event began at 02:46 UTC.
24 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.
Several trees were blown down along with power lines.
A swath of wind damage extended 3/4 of a mile to the southeast of Chokio, including parts of Chokio. The damage area was about 1/4 of a mile wide, with many trees snapped off just above the base, while others were uprooted. A light tower of a local baseball field was blown over.
A large 10 inch diameter tree was blown down at County Road 24, and 157th Avenue.
A large tree was blown down across Highway 3, east of Morris.
There were numerous large tree branches that blew down around Starbuck.
There were several large tree limbs blown down near Hancock.
Farm equipment was blown over and damaged. In addition, 800 pound hay bales were blown across the farm.
Numerous trees were blown down, including one blown down on a house.
The tornado made contact just west of Day and traveled just north of a few houses, then hit a farm where multiples trees were uprooted or broken. A partially filled grain bin was also blown off its foundation. The tornado continued across open fields and wooded areas before dissipating. An anemometer on the southern edge of the tornado measured 87 mph.
A measured wind report of 53 knots from a private weather station.
Several large tree branches, some 18 inches in diameter were blown down near Hector.
A NWS Storm Survey indicated that numerous trees were blown down across north central and northeast Isanti County. The damage was in a swath about two miles wide. The hardest hit areas were west of Stanchfield, through the town, and to the east of Stanchfield. Several large sheds were also damaged in this area.
A brief tornado cross the southern portion of West Rush Lake, uprooting trees and knocking down numerous large branches. It flipped several boat docks and pontoons. Some debris from the docks was blown 1/2 mile downwind into some trees.
Several large tree branches were blown down in the city of Willmar.
A NWS Storm Survey determined that severe straight-line winds and occasional downburst winds, damaged hundreds of trees between Harris and Rush City along County Road 30. Some of the trees landed on vehicles, roofs and sheds. One machine shed had its roof blown off.
A few trees were blown down in Rush City, along Highway 61.
A large tree limb was snapped off northwest of Buffalo.
A power pole was blown down on County Road 2 in Gibbon.
A large tree was blown down in Jordan. Minor damage was reported.
A tree fell onto a road in Shakopee. Minor damage was reported.
This was a measured wind gust at the Flying Cloud airport in southern Hennepin County.
There was another measured wind report of a 55 mph that occurred at the Minneapolis, St. Paul airport.
Several large tree branches were blown down in Apple Valley.
A large tree limb fell on a parked car in Albert Lea.
Several large tree limbs were snapped off, some as large as 8 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyThe tornado archive for Minnesota, 2020Warnings in Minnesota, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903932, 895498, 895499, 895500, 895501, 903910, 895311, 903911, 895312, 895502, 895503, 898030, 895314, 895504, 903912, 898032, 903913, 903922, 903925, 903928, 895505, 895506, 895507, 895316, 903930, 895508, 895509.